For the assessment of adriamycin (ADM)-induced cardio-toxicity, myocardial scintigraphy using technetium-99m pyrophosphate; electrocardiography, measuring the QRS voltage and QTc; mechanocardiography, measuring the systolic time interval (STI) and echocardiography, measuring the ejection fraction (EF) were performed in patients with malignant disease, mainly in those with malignant lymphoma. In a retrospective study, 17 patients who had received ADM therapy underwent cardiac evaluation after completion of the therapy. Out of these patients, 3 who had been given a total dose of ADM of 493mg/m(2), 545mg/m(2) and 705mg/m(2) developed congestive heart failure. Myocardial scintigrams showed the best correlation with the cumulative dose of ADM and congestive heart failure. Based on the results from the retrospective study, a prospective study was performed in 29 patients. Cardio-toxicity was evaluated at a cumulative ADM dose of 400mg/m(2) and 500mg/m(2) using the same means as in the retrospective study. ADM therapy was discontinued when a cumulative ADM dose of 500mg/m(2) was reached or a positive myocardial scintigram was observed. No patients developed congestive heart failure. Myocardial scintigrams were affected by the age of the patient. Among the QRS voltage, QTc, STI and EF, the QRS voltage correlated best with myocardial scintigrams; however, the QRS voltage seemed to be less sensitive than myocardial scintigrams for the early detection of ADM-induced cardiomyopathy. It is concluded that discontinuation of ADM at the time of a positive myocardial scintigram is a good way to avoid ADM-induced cardiomyopathy.